Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 199, NWS Memphis, TN

June 12, 2014Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 12, 2014, 2:08 PM CDT for Randolph County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 2:08 PM CDT (19:08 UTC)
Expired
Jun 12, 2014, 2:33 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Randolph County, AR

The radar

The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS54 KMEG 121908
SVRMEG
ARC121-121945-
/O.NEW.KMEG.SV.W.0199.140612T1908Z-140612T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 245 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POCAHONTAS...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3642 9076 3641 9077 3641 9075 3629 9075
      3628 9078 3629 9079 3629 9080 3626 9081
      3623 9105 3637 9109 3644 9076
TIME...MOT...LOC 1908Z 258DEG 26KT 3630 9096

$$
2 follow-up statements
163 
WWUS54 KMEG 121917
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT THU JUN 12 2014

ARC121-121945-
/O.CON.KMEG.SV.W.0199.000000T0000Z-140612T1945Z/
RANDOLPH AR-
217 PM CDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EAST CENTRAL RANDOLPH COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ENGELERG...OR NEAR POCAHONTAS...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS...
STOKES...BROCKETT AND ENGELERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3642 9076 3641 9077 3641 9075 3629 9075
      3628 9078 3629 9079 3629 9080 3626 9081
      3624 9096 3637 9101 3644 9076
TIME...MOT...LOC 1918Z 266DEG 25KT 3631 9089

$$
082 
WWUS54 KMEG 121933
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT THU JUN 12 2014

ARC121-121943-
/O.CAN.KMEG.SV.W.0199.000000T0000Z-140612T1945Z/
RANDOLPH AR-
233 PM CDT THU JUN 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
IS CANCELLED...

AT 233 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3642 9076 3641 9077 3641 9075 3629 9075
      3628 9078 3629 9079 3629 9080 3626 9081
      3624 9096 3637 9101 3644 9076
TIME...MOT...LOC 1933Z 266DEG 25KT 3632 9076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:27 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 12, 1:27 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT THU JUN 12 2014

.UPDATE...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 910 AM CDT THU JUN 12 2014/

UPDATE...
UPDATED FOR CLOUD COVER AND TO ADJUST MORNING TEMPERATURES.

DISCUSSION...

VISIBLE SATELLITE SHOWS MID AND HIGH LEVEL MOISTURE FROM TEXAS
MCS AND DECAYING NORTHERN PORTION WILL CONTINUE TO FILTER INTO
THE MIDSOUTH THROUGHOUT THE DAY. SO SKIES SHOULD BECOME PARTLY
SUNNY. ALSO TEMPERATURES ARE WARMING SLIGHTLY FASTER THAN
FORECASTED THIS MORNING....OTHERWISE THE FORECAST IS ON TRACK.

JAB

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT THU JUN 12 2014/

DISCUSSION...
EARLY MORNING TEMPERATURE ACROSS THE MIDSOUTH ARE CURRENTLY IN THE
MIDDLE TO UPPER 60S. MOST LOCATIONS WILL SEE MORNING LOWS IN THE
MIDDLE 60S. SOME PATCHY FOG IS POSSIBLE...BUT NO WIDESPREAD
PROBLEMS ARE ANTICIPATED.

A SHORTWAVE RIDGE WILL HELP KEEP CONDITIONS DRY ACROSS MOST OF THE
REGION TODAY. THIS FEATURE WILL ALSO RESULT IN WARMER
TEMPERATURES. AFTERNOON HIGHS WILL CLIMB INTO THE MIDDLE TO UPPER
80S. MOISTURE LEVELS WILL REMAIN HIGH...SO TEMPERATURES MIGHT FEEL
A FEW DEGREES WARMER. A LARGE MCS IS DEVELOPING OVER THE SOUTHERN
PLAINS AND WILL TRACK IN OUR GENERAL DIRECTION OVER THE NEXT 24
HOURS OR SO. BY THE LATE AFTERNOON HOURS HIGH CLOUDS MAY BEGIN TO
OVERSPREAD WESTERN PORTIONS OF THE MIDSOUTH...AND DEPENDING ON
EXACTLY HOW THE MCS DEVELOPS AND WHERE IT TRACKS...THUNDERSTORMS
CANNOT TOTALLY BE RULED OUT. HOWEVER...MY BET IS THAT THE
SHORTWAVE RIDGE SHIELDS US FROM AND PRECIPITATION UNTIL LATER
TONIGHT AS THE RIDGE SHIFTS EAST. IMMEDIATELY BEHIND THE SHORTWAVE
RIDGE IS A SHORTWAVE TROUGH MIGRATING THROUGH MEAN NORTHWEST FLOW.
THE MCS SHOULD TRACK TO OUR SOUTHWEST INTO NORTHERN
LOUISIANA...BUT THE TROUGH WILL LIKELY PROVIDE ENOUGH LIFT TO
GENERATE ITS OWN THUNDERSTORMS ACROSS THE MIDSOUTH. EXPECT
ENHANCED SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT
HOURS...LIKELY TAPERING OFF FRIDAY MORNING AS THE SHORTWAVE TROUGH
WEAKENS AND SHIFTS EAST. SOME THUNDERSTORMS MAY BE STRONG...OR
POSSIBLY SEVERE WITH THE GREATEST THREAT BEING DAMAGING WIND. THE
MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF
I-40 AND EAST OF I-55 IN EAST ARKANSAS AND NORTHWEST MISSISSIPPI.

FRIDAY...SURFACE HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE
MIDSOUTH AND A BROAD LONGWAVE RIDGE WILL SHIFT OUT OF THE PLAINS
BECOMING CENTERED ACROSS THE MIDSOUTH BY SATURDAY MORNING. AS THE
RESULT...DRIER AND WARMER CONDITIONS ARE EXPECTED. FRIDAYS
TEMPERATURES MAY STILL BE BELOW NORMAL AS CLOUDS SLOWLY CLEAR
OUT...BUT BY SATURDAY...WE SHOULD SEE HIGHS BACK IN THE MIDDLE TO
UPPER 80S.

OVER THE WEEKEND...THE BERMUDA HIGH WILL STRENGTHEN OVER THE DEEP
SOUTHEASTERN US WITH A BROAD TROUGH OUT WEST RESULTING IN WEAK
WEST TO NORTHWEST FLOW ACROSS THE MIDSOUTH. WARM AND MOSTLY DRY
CONDITIONS ARE EXPECTED SATURDAY INTO THE MIDDLE OF NEXT WEEK.
DIURNALLY DRIVEN AFTERNOON THUNDERSTORMS WILL BECOME INCREASINGLY
MORE LIKELY CLOSER TO MIDWEEK AS TEMPERATURES GET WARMER. HIGHS
DURING THE EARLY TO MIDDLE PART OF NEXT WEEK SHOULD BE SLIGHTLY
ABOVE NORMAL...GENERALLY IN THE LOW 90S. SHAVED A DEGREE OR TWO
OFF OF GUIDANCE AGAIN BASED ON A WARM BIAS I HAVE OBSERVED
RECENTLY. LOOKS LIKE SUMMER HAS ARRIVED.

&&

.AVIATION...

18Z TAF CYCLE

VFR CIGS EARLY IN THE PERIOD SHOULD DETERIORATE LATER THIS
AFTERNOON AS A SHORTWAVE BRINGS INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE TERMINALS LATE THIS AFTERNOON AND EVENING.
EXPECT MVFR CIGS/VSBY REDUCTIONS WITH CONVECTION. RAIN AND STORMS
SHOULD MOVE OUT FROM WEST TO EAST LATE THIS EVENING WITH LOWER
CIGS ANTICIPATED. LOW END MVFR CIGS AROUND 1500 FT SHOULD BE
COMMON ALONG WITH LIGHT NORTH WINDS BEHIND A SFC COLD FRONTAL
PASSAGE. RAIN MAY LINGER LONGER AT KTUP INTO FRIDAY MORNING AS THE
SHORTWAVE AND FRONT ARE SLOWER TO CLEAR EAST.

ALL SITES SHOULD RETURN VFR BY MID TO LATE MORNING FRIDAY AS
COOLER HIGH PRESSURE BUILDS SOUTH WITH DRIER AIR AND A SCATTERING
OF THE LOWER CLOUDS. WINDS WILL BECOME BRISK FROM THE NORTH AS
WELL AT ALL SITES.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 3:10 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CDT THU JUN 12 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 AM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MIDSOUTH LATE THIS EVENING THROUGH EARLY FRIDAY MORNING. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...WITH LARGE HAIL AND LOCALIZED
FLASH FLOODING ALSO POSSIBLE. THE GREATEST THREAT AREA WILL BE IN
EAST CENTRAL ARKANSAS AND NORTHWEST AND NORTH CENTRAL MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS A LARGE PORTION OF NORTH
MISSISSIPPI LATE THIS EVENING THROUGH FRIDAY MORNING.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:36 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett24 min
Jun 12, 3:47 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi28 min
Jun 12, 3:56 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett49 min
Jun 12, 4:23 PM CDTFlash Flood WarningMEGPoinsett3 hr
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett44 min
Jun 12, 5:12 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi48 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis26 min
Jun 12, 5:39 PM CDTSpecial Weather StatementMEGCrittenden36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.